Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 481, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 1, 2004, 12:30 AM CDT for Beckham County, Oklahoma. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2004, 12:30 AM CDT (05:30 UTC)
- Expired
- Jul 1, 2004, 1:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Beckham County, OK
The radar
The Altus AFB radar (KFDR), 131 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 010530 SVROKC OKC009-010630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1229 AM CDT THU JUL 1 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BECKHAM COUNTY IN WESTERN OKLAHOMA * UNTIL 130 AM CDT * AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 9 MILES NORTH OF ERICK...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE ERICK AND SAYRE THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 6 AND 28. HAIL UP TO THE SIZE OF GOLFBALLS...WINDS OF 60 MPH...AND FLOODING RAINFALL ARE LIKELY. HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS... DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL. LAT...LON 3544 9988 3530 10001 3510 9979 3531 9949 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:30 PM CDT, 3 hours earlier.
Area forecast discussion, Jun 30, 9:30 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 930 PM CDT WED JUN 30 2004 BUSY EVENING... AS STRONG TO SEVERE STORMS ARE ADVANCING SOUTHEAST ACROSS OUR NORTHWESTERN COUNTIES. THE ETA40 SEEMS TO HAVE A GOOD HANDLE ON THE PRECIPITATION PLAN FOR THE NIGHT... SO HAVE ADJUSTED THE GRIDS TO REFLECT THAT KIND OF TREND. HAVE ALSO ADJUSTED TEMPERATURE AND DEW POINT GRIDS TO ACCOUNT FOR CURRENT TRENDS. TEXT COPIES SHOULD BE AVAILABLE AROUND 945 TO 10 PM. 23 = CMS -------------------------- 244 PM CDT WED JUN 30 2004 .DISCUSSION... THE DEEPEST MOISTURE AND MOST WIDESPREAD LIFT WILL GRADUALLY EXIT THE FORECAST AREA THIS EVENING AS SHORTWAVE TROUGHS OVER THE TEXAS PANHANDLE AND ANOTHER NEAR HUGHES COUNTY OKLAHOMA...LIFT NORTHWARD. ALTHOUGH A GENERAL DECREASE IN THE HEAVY RAIN POTENTIAL WILL ACCOMPANY THIS PATTERN...THERE IS STILL CONCERN FOR MORE HEAVY RAIN OVERNIGHT...ALBEIT ON A SMALLER SCALE. T-STORMS HAVE RECENTLY DEVELOPED ALONG DIFFERENTIAL HEATING BOUNDARY THAT EXTENDS FROM JEFFERSON AND LOVE COUNTIES OKLAHOMA...WESTWARD TO NEAR ARCHER CITY TEXAS...WITH ADDITIONAL DEVELOPMENT TAKING PLACE ALONG THE SAME BOUNDARY THAT EXTENDS NORTH OF AMARILLO. WITH T-STORMS ALREADY FORMING THIS EARLY IN THE DAY...AND ANOTHER 2 TO 3 HOURS OF INSOLATION AVAILABLE...COVERAGE SHOULD ONLY INCREASE...WITH ADDITIONAL SUPPORT POSSIBLE BY EVENING AS THE LOW LEVEL JET FORMS. WILL MONITOR TRENDS FOR ANOTHER HOUR SO BEFORE DECIDING...BUT MAY NEED TO INCLUDE HIGH POPS AND A CONTINUATION OF THE FLOOD WATCH OVERNIGHT FOR SOUTHWEST PORTIONS OF THE FORECAST AREA. BY THURSDAY AND FRIDAY...UPPER LOW WILL CONTINUE TO DRIFT SLOWLY NORTHEASTWARD...WITH DEEPER MOISTURE DIMINISHING FURTHER AND THE CAPPING INVERSION BUILDING SLOWLY. A GRADUALY WARMING TREND IS EXPECTED THROUGH THE WEEKEND...WITH UPSLOPE FLOW AND A WEAK FRONTAL BOUNDARY POSSIBLE SOURCES FOR CONVECTION BOTH DAYS. JAMES && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 85 69 87 / 50 40 30 20 HOBART OK 68 86 68 90 / 40 40 30 20 WICHITA FALLS TX 70 86 70 90 / 40 40 30 20 GAGE OK 66 84 66 88 / 50 40 30 20 PONCA CITY OK 68 82 67 85 / 70 50 40 30 DURANT OK 71 85 71 87 / 50 40 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 20
Hazardous weather outlook, Jun 30, 9:36 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT WED JUN 30 2004
OKZ004>048-050>052-TXZ083>090-011200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS WILL BE SEVERE THIS EVENING ACROSS WESTERN
OKLAHOMA. THUNDERSTORMS AFTER MIDNIGHT SHOULD REMAIN BELOW SEVERE
LEVELS BUT MAY PRODUCE HEAVY RAINFALL.
DISCUSSION...
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS OVER PARTS OF
WESTERN AND NORTHERN OKLAHOMA...AND A SMALL PART OF WESTERN NORTH
TEXAS. A FEW OF THESE STORMS WILL PRODUCE WIND GUSTS TO 60 MPH AND
LARGE HAIL UP TO 1 INCH IN DIAMETER. INSTABILITY SHOULD DECREASE
AFTER MIDNIGHT...DECREASEING THE SEVERE WEATHER THREAT.
THE THUNDERSTORMS THIS EVENING AND OVERNIGHT WILL BE SLOW MOVING...
SO TORRENTIAL RAINFALL MAY LEAD TO LOCALIZED FLOODING OF LOW LYING
AND POORLY DRAINED AREAS...ESPECIALLY OVER THOSE AREAS THAT HAVE
RECEIVED HEAVY RAINFALL THE PAST SEVERAL DAYS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY EVENING
ACROSS WESTERN NORTH TEXAS AND PARTS OF SOUTHERN AND WESTERN
OKLAHOMA. A SLOW MOVING MID-LEVEL STORM SYSTEM IS FORECAST TO BE
CENTERED OVER KANSAS BY LATE THURSDAY...WITH STRENGTHENING NORTHWEST
WINDS ALOFT ON THE BACK SIDE OF IT FROM THE CENTRAL HIGH PLAINS...
SOUTHEASTWARD ACROSS OKLAHOMA AND NORTH TEXAS. IF THUNDERSTORMS FORM
LATE THURSDAY OVER THE SOUTHERN HIGH PLAINS... SUFFICIENT VERTICAL
WIND SHEAR WILL BE PRESENT FOR THESE STORMS TO ORGANIZE INTO A
CONVECTIVE COMPLEX AND TRACK SOUTHEAST ACROSS THE AREA.
THUNDERSTORM CHANCES WILL DECREASE LATE FRIDAY INTO SATURDAY...BUT
WILL RETURN TO THE SOUTHERN PLAINS FROM INDEPENDENCE DAY THROUGH
EARLY NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY...JULY 1.
11In the hours before
Local storm report, Jun 30, 9:12 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
912 PM CDT WED JUN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 5 E ERICK 35.21N 99.78W
06/30/2004 1.00 INCH BECKHAM OK LAW ENFORCEMENT
REPORTED ALONG I-40 BY CTY SHERIFFS OFFICE
&&
PIKESpecial weather statement, Jun 30, 9:13 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 913 PM CDT WED JUN 30 2004 OKZ009>011-014>016-010245- CUSTER OK-DEWEY OK-ELLIS OK-MAJOR OK-ROGER MILLS OK-WOODWARD OK- 913 PM CDT WED JUN 30 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY...ELLIS... MAJOR...ROGER MILLS AND WOODWARD COUNTIES. THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM CEDARDALE...TO LEEDEY...TO JUST SOUTHEAST OF REYDON AT 913 PM... MOVING EAST-SOUTHEAST AT 20 MPH. ISOLATED STORMS EAST OF THIS LINE WERE LOCATED NEAR TALOGA AND FOSS RESERVOIR...ALSO MOVING EASTWARD. ALONG WITH TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CUSTER...DEWEY...ELLIS...MAJOR...ROGER MILLS AND WOODWARD COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
Special weather statement, Jun 30, 9:45 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 945 PM CDT WED JUN 30 2004 OKZ011-014>017-010315- BLAINE OK-CUSTER OK-DEWEY OK-MAJOR OK-ROGER MILLS OK- 945 PM CDT WED JUN 30 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...DEWEY... MAJOR AND ROGER MILLS COUNTIES. THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR ORION...TO 10 MILES WEST OF PUTNAM...TO 20 MILES WEST OF CHEYENNE AT 945 PM...MOVING EAST-SOUTHEAST AT 25 MPH. AN ISOLATED STORM JUST NORTH OF FOSS RESERVOIR WAS ALSO MOVING EASTWARD. IN ADDITION TO TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BLAINE...CUSTER...DEWEY...MAJOR AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
Special weather statement, Jun 30, 10:17 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1017 PM CDT WED JUN 30 2004 OKZ011-014>017-010340- BLAINE OK-CUSTER OK-DEWEY OK-MAJOR OK-ROGER MILLS OK- 1017 PM CDT WED JUN 30 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...DEWEY... MAJOR AND ROGER MILLS COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM FAIRVIEW...TO JUST NORTH OF ARAPAHO...TO 12 MILES SOUTHWEST OF CHEYENNE AT 1017 PM... MOVING EAST-SOUTHEAST AT 15 MPH. THE STRONGEST STORMS WERE LOCATED JUST WEST OF FAIRVIEW...AND WEST OF CHEYENNE. ALONG WITH TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THE STRONGER STORMS. PEOPLE IN BLAINE...CUSTER...DEWEY...MAJOR AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
Special weather statement, Jun 30, 11:51 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1151 PM CDT WED JUN 30 2004 OKZ019-025>027-035-010500- GRADY OK-KIOWA OK-LINCOLN OK-LOGAN OK-OKLAHOMA OK- 1151 PM CDT WED JUN 30 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY...KIOWA...LINCOLN... LOGAN AND OKLAHOMA COUNTIES. THE LEADING EDGE OF A LINE OF STRONG TO SEVERE THUNDERSTORM WAS LOCATED FROM NEAR KINGFISHER...TO BRIDGEPORT...TO CORN...TO JUST EAST OF ELK CITY AT 1151 PM...MOVING EAST-SOUTHEAST AT 15 MPH. IF THIS LINE CONTINUES ITS CURRENT INTENSITY...SEVERE THUNDERSTORM WARNINGS MAY BE ISSUED FOR THE ADVISORY COUNTIES. FLASH FLOODING WILL BE A CONCERN AS THE HEAVY RAIN MOVES THROUGH. 11
Special weather statement, Jul 1, 12:14 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1214 AM CDT THU JUL 1 2004 OKZ017>019-022>025-027-010545- BLAINE OK-CADDO OK-CANADIAN OK-GRADY OK-KINGFISHER OK-LOGAN OK-OKLAHOMA OK-WASHITA OK- 1214 AM CDT THU JUL 1 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN... GRADY...KINGFISHER...LOGAN...OKLAHOMA AND WASHITA COUNTIES. THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 7 MILES NORTHWEST OF CASHION...TO GEARY...TO CLOUD CHIEF AT 1214 AM ...MOVING SOUTHEAST AT 25 MPH. ALONG WITH TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BLAINE...CADDO...CANADIAN...GRADY...KINGFISHER...LOGAN... OKLAHOMA AND WASHITA COUNTIES...INCLUDING THE CITIES OF EDMOND...EL RENO...KINGFISHER AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 45 min |
| Jun 30, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer | 46 min |
| Jun 30, 10:12 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 33 min |
| Jun 30, 10:31 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 59 min |
| Jun 30, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 55 min |
| Jun 30, 10:41 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 49 min |
| Jun 30, 10:45 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 30 min |
| Jun 30, 11:31 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Custer, Kingfisher, Washita | 44 min |
| Jun 30, 11:32 PM CDT | Flash Flood Warning | OUN | Custer, Roger Mills | 3 hr |
| Jul 1, 12:12 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 63 min |
| Jul 1, 1:29 AM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer | 61 min |
| Jul 1, 5:10 AM CDT | Flash Flood Warning | OUN | Custer, Washita | 4 hr |
| Jul 1, 6:59 AM CDT | Flash Flood Warning | OUN | Comanche | 2 hr |
| Jul 1, 9:09 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 51 min |
| Jul 1, 9:53 AM CDT | Flash Flood Warning | OUN | Caddo | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.